Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 78, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Nov 14, 2017, 3:16 PM EST. It took effect at Nov 15, 2017, 3:38 AM EST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2017, 3:16 PM EST (20:16 UTC)
- In effect from
- Nov 15, 2017, 3:38 AM EST
- Expired
- Nov 16, 2017, 9:45 PM EST
- In force
- 42 hr
- Issued by
- NWS Detroit, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 14, 11:52 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Nov 14, 11:52 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1152 AM EST Tue Nov 14 2017
.AVIATION...
Overcast stratus layer with cigs roughly 1500 feet will be lifting
north of KMBS by 17z-18z with just scattered to broken strato-cu
filling in south of this area as low level moisture mixes up to a
relatively strong low level inversion around 2kft. Any broken MVFR
cigs this afternoon will fade this evening with VFR conditions then
the rule into Wednesday morning. Conditions worsen quickly midday
Wednesday as area of rain overspreads lower Michigan in advance of
approaching cold front. Timing seems roughly 14-16z KMBS to 18z or
so KYIP/KDTW/KDET. Guidance suggests lower MVFR/IFR to perhaps LIFR
ceilings with this moisture which seems reasonable given the area of
stratus currently poised over large chunk of the CONUS from about
the Mississippi River west into the plains.
For DTW...Scattered strato-cu near 2000 feet expected this afternoon
with a few periods of broken coverage. Otherwise, main weather holds
off until rain/low ceilings spread into terminal by roughly 18z in
advance of cold front.
//DTW THRESHOLD PROBABILITIES...
* Low for ceilings below 5kft this afternoon.
* High for ceilings below 5kft Wednesday afternoon.
* High precipitation will fall as all rain Wednesday afternoon.
&&
.PREV DISCUSSION...
Issued at 1015 AM EST Tue Nov 14 2017
UPDATE...
As of 1015 AM EST...Lingering stratus that had blanketed southeast
Michigan since yesterday has finally eroded across most areas, with
the exception being near the Tri-Cities where it continues to hold
on. Stratus will continue to diminish into the early afternoon,
although a few pockets of it will still be possible with lingering
boundary layer moisture trapped under the gradually eroding
subsidence inversion. Heading into the afternoon, dry weather will
prevail as low-level warm air advection continues amidst a generally
light southwest flow. High temperatures will reach well into the mid
40s, with upper 40s and possible 50 degree readings possible south of
I-96. Minor updates to account for latest trends in observations and
sky cover, otherwise current forecast on track.
PREV DISCUSSION...
Issued at 240 AM EST Tue Nov 14 2017
DISCUSSION...
Surface ridging with just enough low level drying this morning to
allow for partial clearing of the low clouds. Light fog has also
developed in spots, but another round of mid/high clouds attempting
to work in from the northwest may be enough to prevent dense fog,
along with the lingering areas of low stratus around. Will continue
to monitor trends.
Continued drying looks to be occuring today as low level warm
advection ramps up, and continues into tonight. 925/850 MB temps
look to be both reaching around 5 C by 12z Wednesday. Yesterday's
highs reached in the lower 40s with clouds, today temperatures
should have no problem making it into mid 40s with the increasing
southerly flow and developing sunshine, and probably even a few
upper 40s.
Consolidating upper level PV/strengthening upper level trough
impacting the Great Lakes Region Wednesday-Wednesday Night. Cold
front to track through during the afternoon, with good
dynamics/forcing to support showers/pops near 100 percent. In
agreement with SPC day 2 outlook, don't think we will see any
thunderstorms as it appears to be too stable with showalter index
only falling to 3-4 C over southeast Michigan. Exception could be
over relatively warm waters of Lake Huron. Good shot of cold air
behind the front, as 850 mb temps drop to between -5 to -7 C by
Thursday morning. With the shortwave trough axis/700 MB cold pool of
-11 C tracking through late Wednesday Night, Lake Enhanced snow
showers are possible, but boundary layer/surface temps still could
be just warm enough for rain showers if any activity does in fact
develop. Solid overcast on Thursday likely holding maxes around 40
degrees with cold northwest flow, trending northerly.
Pronounced ridging at all levels to build into the Central Great
Lakes Thursday night. The trend for Friday and into the weekend is
to maintain upper level split flow a bit longer, with phasing and
rapidly deepening low taking a bit longer to get going, and thus the
strong low is more progressive and farther east for the second half
of the weekend, already over Quebec by Sunday morning. None-the-
less, better dynamics/moisture and instability with the cold front
Friday night-Saturday morning (compared to Wednesday), and will add
chance of thunderstorms for this period. Still plenty cold enough
for possible snow showers on Sunday, as 850 mb temps dip to around
-10 C/per euro vs -14 C/per GFS, with brisk northwest winds in
place.
MARINE...
A modest southwest wind this morning under lingering high pressure
will strengthen through the afternoon and evening as this high exits
to the east. Winds through the daylight period will remain at 20
knots or less. Winds will peak from the south to southwest tonight
and Wednesday as a cold front approaches the region. Winds
strengthen to 20 to 30 knots during this time, with waves reaching 8
to 10 feet. While a higher degree of stability will limit the gust
potential, this will bring the possibility for a period of low end
gales for central portions of Lake Huron early Wednesday. A gale
watch is now in effect. A period of showers will be likely as the
cold front pushes through on Wednesday before winds shift to the
west on Wednesday evening. Moderate northwest winds of 15 to 25
knots will then develop in the post-frontal environment Wednesday
night into Thursday allowing waves to grow to 6 to 8 feet across
southern Lake Huron on Thursday. This may lead to another short
period of low end gales across the Lake Huron open waters late
Wednesday night, with small craft advisory conditions likely for the
nearshore waters of Lake Huron on Thursday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from late tonight through Thursday afternoon for LHZ362-
363-462-463.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....DG
UPDATE.......IRL
DISCUSSION...SF
MARINE.......MR
HYDROLOGY....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Nov 14, 3:29 AM EST, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 329 AM EST Tue Nov 14 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 329 AM EST Tue Nov 14 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Friday Night into Saturday Morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 329 AM EST Tue Nov 14 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale watch for most of Lake Huron late tonight through Thursday afternoon. Refer to latest marine forecast for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale watch for most of Lake Huron Wednesday through Thursday afternoon. Refer to latest marine forecast for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 3:25 AM EST | Gale Watch | DTX | 12 hr | |
| Nov 14, 3:16 PM EST | Gale Warning | DTX | 49 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.